Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


14 Days on Atripla, Throat Driving Me Crazy
Jun 14, 2012

I have HIV (8 years +, last CD4: 357, 18% & VL: 55,200) and I started Atripla 14 days ago. Ive had many of the side effects that people complain about, most of them relatively mild. Im still hoping they will go away. However, I have a pesky problem that I havent heard about or read about elsewhere:

I have the constant feeling of phlegm stuck in my throat that makes it feel like I cant swallow well. Its not in my sinuses, only in my throat. My throat also feels a little tight. Ive tried gargling, OTC cold medicine with pseudoephedrine, drinking more water and green tea, and NAC. Nothing seems to help. Its driving me crazy like I have something stuck in my throat day and night. When I do manage to spit some of the phlegm out, its whitish in color. Am I crazy or has this happened to anyone else? And is there anything I can (safely) take for it?

By the way, this is my first time on meds. I was never "sick" during those 8 years apart from the occasional cold and problems with IBS which predated my HIV. I just made the decision to start meds now because I don't want to get sick and I have more time now to deal with side effects and, if necessary, adjusting treatment.

Also, I do not have ready access to my doctor. It's complicated, but basically I cannot disclose my status in the country in which I live and work and so am being treated in a neighboring country. My next visit with my doctor is scheduled for two weeks from now (the plane tickets purchased, etc. and can't really afford to make changes...).

Thank you in advance for any experiences or information you can share.

Response from Dr. Henry

For some patients milk, peanut butter, and some throat lubricants (Ie Pill Glide is over the counter throat lubricant) that are available can help swallowing problems related to somewhat large pills. Hopefully you dont have a stricture or some other problem in the esophagus contributing to the problem. If the problem persists then switching to an alternative medication might be considered (depending on where you live and which drugs are available there). Sometimes dysphagia (trouble swallowing) can be due to a neurologic effect of efavirenz that may improve after2-4 weeks on the medication. KH



Previous
understanding labs
Next
will i get sick

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement